Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 156, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2004, 2:02 PM MDT for Las Animas County, Colorado. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 2:02 PM MDT (20:02 UTC)
- Expired
- Aug 4, 2004, 3:30 PM MDT
- In force
- 88 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 159 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 042002 SVRPUB COC071-042130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 202 PM MDT WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 330 PM MDT. * AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SEGUNDO...OR 14 MILES SOUTHWEST OF TRINIDAD...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LAS ANIMAS COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3714 10477 3700 10481 3699 10435 3709 10439 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:45 AM MDT, 10 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 3:45 AM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 345 AM MDT WED AUG 4 2004 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...WEAK SURGE IS MOVING SOUTH ON THE PLAINS WITH DEW POINTS IN THE 50S BEHIND THE FRONT. THERE STILL IS SOME CONVECTION NEAR KSLC ASSOCIATED WITH A SHORTWAVE MOVING MOVING NORTHEAST OVER THE RIDGE. FOR TODAY...SURGE WILL BRING SOME LOW LEVEL MOISTURE ON TO THE EASTERN PLAINS. THE SHORTWAVE WILL TEND TO FLATTEN THE RIDGE WITH THE FLOW AT 700MB BECOMING SOUTHWESTERLY BY THE AFTERNOON. THE ETA SUGGESTS THE MORE MOIST LOW LEVEL AIR WILL MIX OUT DURING THE DAY. THERE STILL IS ENOUGH MOISTURE TO WARRANT LOW POPS ON THE PLAINS DURING THE AFTERNOON. OVER THE MOUNTAINS...THE MOISTURE OVER SOUTHEAST ARIZONA AND MEXICO WILL MOVE NORTH AND NORTHEAST DURING THE DAY. WITH DAYTIME HEATING...THIS WILL BRING SOME SCATTERED SHOWERS TO PORTIONS TO THE MOUNTAINS DURING THE AFTERNOON. TONIGHT...DEEPER MOISTURE FROM MEXICO WILL MOVE OVER MUCH OF THE FORECAST AREA TONIGHT. ETA AND GFS HAVE PRECIPITATION DURING THE EVENING OVER MUCH OF THE REGION WITH PRECIPITATION CONTINUING WELL AFTER MIDNIGHT FOR THE SOUTHERN PORTIONS OF THE FORECAST AREA. I BUMPED UP THE POPS TO 40S FOR THE MOUNTAINS...EXCEPT CENTRAL MOUNTAINS AND 30S FOR REMAINING HIGH VALLEYS AND I-25 CORRIDOR. ONLY CONCERN ABOUT PRECIPITATION WOULD BE THAT SOME CLOUD COVER WOULD HAMPER THE HEATING. I KEPT POPS GOING AFTER MIDNIGHT FOR THE MOUNTAINS AND SOUTHERN PORTIONS OF THE PLAINS AS ETA WANTS TO HAVE ANOTHER WEAK DISTURBANCE MOVE NORTHWARD FROM ARIZONA. THIS DISTURBANCE MAY BE INFLUENCED BY THE MODEL CONVECTIVE PARAMETERIZATION...AND ITS STRENGTH AND SPEED IN THE MODEL MAY NOT BE REALISTIC. HOWEVER...GIVEN HOW CONVECTION HAS LINGERED AFTER MIDNIGHT THE PAST COUPLE OF DAYS...I THINK THAT THERE WILL BE SOME SHOWERS AND THUNDER AFTER MIDNIGHT. --WOLYN-- .LONG TERM... (THURSDAY THROUGH TUESDAY) MAIN FCST CHALLENGE WILL BE THUNDERSTORM COVERAGE AND TEMPS ON THURSDAY...THEN TIMING AND STRENGTH OF NEXT COLD FRONT AND INCREASE IN POPS BEGINNING SUNDAY/MONDAY... MODELS STILL IN GOOD AGREEMENT BRINGING NEXT SHORTWAVE FROM OLD MEXICO...AROUND WESTERN AND NRN PERIPHERY OF UPPER HIGH CENTERED OVER NEW MEXICO...AND ACROSS FCST AREA ON THURSDAY AFTN. FAIRLY DECENT MONSOON PLUME IN WV IMAGERY ACROSS OLD MEXICO WILL BE SHIFTING NORTHWARD WITH TIME BRINGING INCREASING MOISTURE INTO THE AREA WED NIGHT AND THURSDAY. MEANWHILE...SFC LEE TROF DEVELOPS ALONG I-25 CORRIDOR IN RESPONSE TO INCOMING SHORTWAVE AND LOW LVL MOISTURE WILL BE IN PLACE ACROSS EASTERN CO BEHIND COLD FRONT WHICH MOVED IN THE DAY BEFORE. THUS THUNDERSTORMS WILL LIKELY DEVELOP FAIRLY EARLY ACROSS THE MTN AREAS...THEN DEVELOP/SPREAD EASTWARD ACROSS THE PLAINS IN THE EARLY AFTN WITH CONVERGENCE ALONG SFC TROF AXIS. CAPES RUNNING AROUND 1000 J/KG ALONG/EAST OF SFC TROF AXIS...AND LATEST 06Z RUN HAS SLIGHTLY STRONGER 0-6KM SHEARS THAN 00Z RUN...AROUND 25-35 KTS...SO A FEW STRONG STORMS WILL BE POSSIBLE ACROSS EASTERN MTS AND SOUTHEAST PLAINS. CONVECTION SHOULD EVOLVE INTO AN MCS ALONG NOSE OF LOW LVL JET SOMEWHERE ACROSS EASTERN CO. SINCE LATEST RUNS HAVE BEEN VERY CONSISTENT WITH THIS FEATURE THE PAST COUPLE NIGHTS...HAVE BUMPED POPS UP A BIT MORE FOR MTN AREAS. TEMP GRIDS STILL LOOK GOOD...HOVERING BETWEEN SLIGHTLY COOLER MAV AND WARMER MET GUIDANCE. FRIDAY AND SATURDAY...STILL ENOUGH MOISTURE AND EMBEDDED SHORTWAVES ROTATING AROUND UPPER HIGH TO WARRANT ISOLATED TO SCATTERED POPS EACH DAY. HAVE BUMPED UP POPS A BIT FOR MTN AREAS ON FRIDAY AS SOUTH/SOUTHWESTERLY FLOW STILL APPEARS TO BE ADVECTING A FAIR AMOUNT OF MONSOON MOISTURE INTO WESTERN PORTIONS OF THE FCST AREA. THEN AS UPPER RIDGE FLATTENS AND RETROGRADES WESTWARD A BIT... UPPER LVLS APPEAR TO DRY OUT SOME OVER THE WEEKEND UNDER MORE WESTERLY FLOW. THUS POPS TREND DOWNWARD THROUGH THE PERIOD. TEMPS SHOULD BE MODERATING FOR MOST AREAS...BUT STILL REMAIN AROUND SEASONAL NORMALS. NEXT CHALLENGE COMES IN FOR SUNDAY AS GFS IS STILL BRINGING UPPER TROF WESTWARD ACROSS NRN US ROCKIES/NRN HIGH PLAINS WHICH SENDS A HEALTHY SFC COLD FRONT SOUTHWARD INTO EASTERN SECTIONS OF THE FCST AREA SUN AFTN. ECMWF IS NOT AS STRONG OR AS FAR SOUTH WITH THE TRACK OF THE UPPER TROF VS 00Z GFS...SUGGESTING A WEAKER OR PERHAPS SLOWER COLD FRONT TIMING. AND EVEN 00Z GFS ENSEMBLE MEAN SEEMS MORE IN LINE WITH ECMWF SOLUTION. EITHER WAY...LONG RANGE MODELS ALL BUILD THE UPPER RIDGE BUILDS ACROSS THE WRN US THROUGH TUES...PUTTING FCST AREA UNDER THE INFLUENCE OF NORTHWESTERLY FLOW ALOFT. THIS WILL ALLOW CANADIAN SFC HIGH TO PENETRATE SOUTHWARD INTO THE CENTRAL PLAINS...SO ITS NOT REALLY A QUESTION OF IF THE COLD FRONT WILL MAKE IT...BUT WHEN. THUS...FCST AREA SHOULD EXPERIENCE ANOTHER COOL DOWN AND AN UPSWING IN PRECIPITATION CHANCES STARTING EITHER SUNDAY OR MONDAY AND CONTINUING INTO WEDNESDAY. GOING GRIDS LOOK PRETTY CLOSE...WITH TEMPS AROUND OR SLIGHTLY BELOW SEASONAL NORMALS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT WED AUG 4 2004 COZ058>089-093>099-051300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER THE MOUNTAINS. THE STORMS WILL MOVE NORTHEAST REACHING THE INTERSTATE 25 CORRIDOR BY MID AFTERNOON. A FEW OF THE STORMS MAY BRIEFLY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. THE STORMS WILL CONTINUE THROUGH THE EVENING IN ALL AREAS. OVER THE MOUNTAINS...SOUTHERN INTERSTATE 25 CORRIDOR AND THE EASTERN PLAINS NEAR THE NEW MEXICO BORDER...SCATTERED THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT. AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE REGION DURING THE LATE EVENING...ALLOWING FOR STORMS TO CONTINUE WELL INTO THE NIGHT OVER THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND SOUTHEAST PLAINS THURSDAY AFTERNOON AND NIGHT. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 40 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG...MAINLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...WHERE HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT... ESPECIALLY FOR THE BURN SCARS AND AREAS SENSITIVE TO HEAVY RUN OFF. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY FOR FRIDAY THROUGH TUESDAY. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 40 MPH. HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && WOLYN/KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:18 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 57 min |
| Aug 4, 3:34 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 86 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.